Login to Pancreatic Cancer UK

How does chemotherapy affect the blood?

Chemotherapy can affect the blood cells. Blood cells are made in the bone marrow, which is the substance in the middle of your bones. Chemotherapy damages bone marrow, which can cause a temporary drop in the number of blood cells.

This can cause side effects which are explained below. This usually happens 7 to 12 days after each treatment session but this may vary depending on how often you are having chemotherapy.

There are three main types of blood cells.

  • Red blood cells carry oxygen around the body. The part of the cell that carries the oxygen is called haemoglobin.
  • White blood cells fight infection. The most common white cells are called neutrophils.
  • Platelets are tiny cells that help the blood to clot – for example when you cut yourself.

You will have regular blood tests to check your blood cell levels while you are having chemotherapy. This is called a full blood count. If the blood cell levels fall, you may be at risk of:

  • infection from low white blood cells
  • anaemia from low red blood cells or low haemoglobin
  • bleeding from a low platelet level.

This may delay your chemotherapy. Your blood cell levels usually return to normal with a longer break between treatments. The chemotherapy dose may also be reduced, to prevent this from happening again.

Infections

Chemotherapy can cause a drop in the number of white cells (neutropaenia), which increases your risk of infection. These low levels usually recover over time without you having to do anything. Signs of an infection include:

  • a  high temperature – a temperature of 37.5oC or 38oC (depending on the advice you’ve been given by your chemotherapy team) is high if you are having chemotherapy
  • feeling shivery and cold
  • headaches
  • aching muscles
  • feeling generally unwell or tired (lethargic).

You may also have a cough, sore throat, or pain or burning when passing urine.

What do I do if I have a high temperature?

Your doctor or nurse should have given you a number to call for urgent advice. If your temperature goes above 37.5oC or 38oC phone the emergency number straight away.

You should also phone if you suddenly feel unwell and have flu-like symptoms, even if your temperature is normal or low. If you can’t get in touch with your medical team, go to your nearest accident and emergency (A&E) department and tell them you are having chemotherapy.

Everyone having chemotherapy should have their own digital thermometer to check their temperature accurately.

An infection while you’re having chemotherapy is a medical emergency and needs urgent treatment. Do not ignore these signs or think that they will settle down, as they won’t without medical help.

What do I do if I get an infection with a low white blood cell count?

If you develop an infection when you have a low white blood cell count, your chemotherapy may be delayed until your infection has cleared up and your blood cell count returns to normal. Your doctor may also prescribe a treatment called G-CSF (granulocyte-colony stimulating factor) to help prevent infection. This is given as an injection to help your body to make more white blood cells.

It’s also possible that you may get an infection but your white blood cell level stays normal. You will still need to see a specialist, but you may be allowed to go home with antibiotics. It may also be a good idea to get a flu and pneumonia vaccination before chemotherapy, but speak to your oncologist or nurse about this.

As chemotherapy increases your risk of infection, avoid any dental treatment once you begin chemotherapy treatment, unless it’s urgent. If you do need urgent dental care, speak to your oncologist first.       

Can I take paracetamol or ibuprofen while having chemotherapy?

Paracetamol and ibuprofen are generally safe painkillers. But they also lower the body’s temperature, and can hide the symptoms of an infection without curing it. Always check your temperature before taking these painkillers. If it’s high, contact your medical team on the emergency number that you should have been given before taking any medication.

Feeling tired, weak and breathless

Some chemotherapy drugs such as gemcitabine may cause anaemia (low red blood cells or low haemoglobin). This can make you feel tired, faint and short of breath. If the red blood cell level is very low you may need to be given extra red blood cells in a drip (blood transfusion). Sometimes, people are given medication called erythropoietin (EPO) which can help your body make more red blood cells – but this is not often used.

Bleeding and bruising

Platelets help your blood to clot. Chemotherapy can cause a drop in the number of platelets in your blood. This is called thrombocytopenia. If this happens, you may get nosebleeds, bleeding gums, tiny red spots on your skin (purpura), and you might also bruise more easily.

You may need a longer break from chemotherapy to allow your platelet level to recover, and your treatment dose may need to be changed. 

More chemotherapy information 

Published May 2017

Review date May 2019

Information Standard